[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: HYPOS and seizures WASRe: [IPk] Constant highs



Keep doing what you are doing, Jackie. Strangely enough, management of hypos
is one of the more difficult remaining problems in type 1 diabetes. Even the
business of getting glucagon ready is, as you say, very difficult at the
best of times, and much worse in a panic or when you haven't seen one for a
couple of years! When something goes down the wrong way, the person will
cough. That's a sign that it's better to stop the drink and try something
else. Maybe a clear straw would let you see she is actually taking the
drink?

I also like ?Michael's test for a gag reflex, as anyone with this should be
able to drink. Use something smooth like the handle of a table spoon, and
touch the back of the throat gently while looking at it. If the child gags,
the reflex is there. If he/she gets sick, its your own fault!

Glad to hear the glucagon did work, but it is a good idea to make the
recovered tot sit down to eat something else afterwards, like a sandwich.

There was a debate about Coeliac screening in kids with type 1 at the ADA. I
didn't get there but I may have information about the arguments, and I know
a lot of parents are interested in this so I'l report if I find anything. By
the way, once on a gluten free diet, the gut isn't 'damaged' at all, it
should work just fine. The changes of coeliac are really quite subtle, ie
you only see them on a microscope. Something else not to be too worried
about!

Tony
----- Original Message -----
From: "Jackie Jacombs" <email @ redacted>
To: "Insulin Pump List" <email @ redacted>
Sent: Friday, June 21, 2002 1:33 PM
Subject: Re: HYPOS and seizures WASRe: [IPk] Constant highs


> Michael and Tony
>
>
> If someone was fitting but not unconscious what would you think the best
thing
> to do is.  Sasha's fits start with terrible screaming and sometimes she
can
> speak but she is still jerking and her pupils are dilated and she looks
awful.
> The first time  she had a fit I rushed down to get the glucagon out of the
> fridge and because my hands were shaking and trembling so much  I managed
to
> bend the needle and could not follow the instructions properly.  Even
though I
> had read them over and over and rehearsed the procedure in my mind many
times.
> I didn't know you had to inject air into the bottle to be able to draw up
> either having only used insulin pens and never syringes.  I was just about
the
> call an ambulance but knowing how long they can take I sat Sasha up and
held a
> drink with a straw in it and she managed to drink the juice.  I was quite
> surprised as I didnt know if she would be able to do this.  I wondered if
this
> was because she was still young and had the primitive sucking reflex that
> babies have, still working.  Since then there have been times when I have
done
> the same thing.  I have given glucagon on two other occasions by using a
small
> amount subcutaneously.  This was when she suddenly went low in the day
time
> and
> was going to sleep in front of the tele and when I tried to get her to
drink
> she didn't seem able to drink much and also this was during the time when
she
> was getting symptoms of slow or poor digestion and absorption which turned
out
> to be coeliac.  I was worried that because of the damage gut she would
take
> too long to absorb the juice or lucozade.  A very small amount just under
the
> skin brought her round very quickly and she was up and off playing very
> shortly afterwards with no seeming ill effects.
>
> So do you think it is ok to give drink through a straw if they can still
suck?
> We haven't found that Hypostop is absorbed very well unless it is
swallowed.
> She usually tried to spit it out as it tastes horrible.
>
> Jackie.
> England.
> Mum to twins  Sasha and Rebecca  aged  8.  Sasha DX D 1999,  both coeliac
> 2001,  Mum also, to Danielle and Nicole. Wife to Terry.
>
> Novorapid  X 2
>
> Insulatard   X 2
>
> ---- Original Message -----
> From: "Michael" <email @ redacted>
> To: <email @ redacted>
> Sent: 21 June 2002 00:08
> Subject: Re: HYPOS and seizures WASRe: [IPk] Constant highs
>
>
> > > Hello Michael
> > >
> > > I got severely told off by Danielle's consultant for giving her the
> > > gel glucose by rubbing it into her cheek and gums.  He said that if
> > > she wasn't conscious (aware of what I was doing or asking her to do)
> > > then I was putting her life in danger.
> >
> > He's concerned, and rightly so, that she may aspirate the gel. It's a
> > tough choice to make as to whether to use gluagon or try the gel
> > first. I'm not making a recommendation, just relating to you what
> > I've done. Our endo was satisfied and cautioned to make sure that
> > Lily's gag reflex was working -- I did check that first. You would
> > not want to use a lot of the gel in any event because any liquid or
> > semi liquid can easily be aspirated. Even for someone semi-concious.
> >
> > Michael
> >
> > >
> > > Barbara
> > > ----------------------------------------------------------
> > > for HELP or to subscribe/unsubscribe, contact:
> > > HELP@insulin-pumpers.org help SUPPORT Insulin Pumpers
> > > http://www.insulin-pumpers.org/donate.shtml
> > >
> > email @ redacted
> > ----------------------------------------------------------
> > for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
> > help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml
> ----------------------------------------------------------
> for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
> help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml
----------------------------------------------------------
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml